Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 131, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 31, 2014, 10:20 PM CDT for 4 counties in Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2014, 10:20 PM CDT (03:20 UTC)
- Expired
- Aug 31, 2014, 11:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 120 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1371 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 8:38 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 31, 8:38 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 838 PM CDT SUN AUG 31 2014 .UPDATE... ISSUED AT 820 PM CDT SUN AUG 31 2014 EVENING UPDATE FOR TIMING/INTENSITY OF THUNDERSTORMS INTO THE FORECAST AREA LATE TONIGHT INTO MONDAY MORNING. LATEST RADAR TRENDS...MODELED WELL BY THE HRRR/RAP...INDICATE STORMS PUSHING INTO THE WESTERN FRINGE OF THE FORECAST AREA NEAR AND AFTER 11 PM CDT. HAVE UPDATED FORECAST GRIDS TO ADJUST TIMING AND BRING HIGHER POPS IN EARLIER. DESPITE THE COOLING BOUNDARY LAYER...THE COMPLEX MOVING INTO CENTRAL IOWA MAY BE ABLE TO SUSTAIN A DAMAGING WIND THREAT UNTIL 2 OR 3 AM CDT. CONVECTION STILL EXPECTED TO WEAKEN OVERNIGHT AND DECREASE IN COVERAGE NEAR AND EAST OF THE MISSISSIPPI RIVER. HAVE UPDATED THE HAZARDOUS WEATHER OUTLOOK TO REFLECT FORECAST CHANGES. && .SYNOPSIS... ISSUED AT 313 PM CDT SUN AUG 31 2014 A WARM...MID SUMMER-LIKE DAY IS FOUND OVER OUR CWA TODAY AS WE REMAIN WELL EAST OF THE COLD FRONT APPROACHING IOWA THIS AFTERNOON. THE COLD FRONT IS SLOWLY MOVING EAST...AND HAS ALREADY SPAWNED A FEW HIGH BASED THUNDERSTORMS FROM SOUTHERN MN TO FAR EASTERN NE. TEMPERATURES WITH FULL SUN TODAY HAVE REACHED THE MID 80S AS OF 2 PM...AND APPEAR SET FOR HIGHS IN THE MID TO UPPER 80S BEFORE CLOUDS INTERRUPT THE HEATING LATER THIS AFTERNOON. SURFACE BASED STORMS REMAIN CAPPED FOR NOW...THOUGH CAPE VALUES ARE SHOWN ON RAP DATA TO BE 2000 TO 4000 J/KG. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 313 PM CDT SUN AUG 31 2014 THERE IS LITTLE DOUBT THERE WILL BE AN IMPRESSIVE CONVECTIVE EVENT TONIGHT. THERE IS PLENTY OF DOUBT THAT IT WILL STRONGLY AFFECT MORE THAN JUST THE WESTERN MOST PORTION OF OUR CWA. THE SLOW MOVING FRONT SHOULD BE ENOUGH TO FOCUS STORMS WITH PLENTY OF CAPE AND MOISTURE AVAILABLE TO THE WEST...LIKELY NEAR THE MISSOURI RIVER. THEY SHOULD MOVE EAST...SLOWLY. THIS PLACES THE WEAKENING PHASE OF THE COMPLEX INTO EASTERN IOWA BETWEEN MIDNIGHT AND 9 AM MONDAY. THIS POOR DIURNAL TIMING COMBINED WITH LESS THAN IDEAL MOISTURE TRANSPORT DURING THAT TIME FRAME SUGGESTS BOTH INTENSITY AND COVERAGE OF STORMS WILL BE ON THE WANE IN THAT PERIOD. I HAVE CONFINED HIGH POPS TO ONLY THE WESTERN CWA LATE TONIGHT...AND LOWERED TO CHANCE FOR MONDAY MORNING SINCE MOST MODELS SUGGEST A FRAGMENTED LINE...AND THAT SEEMS MOST LIKELY TO ME AS WELL. QPF SHOULD BE IMPRESSIVE TO THE WEST...BUT MAY BE INSIGNIFICANT IN OUR CWA...GENERALLY 0.25 OR LESS IN ALL BE THE FAR WEST...WHERE 0.5 TO 1.0 IS POSSIBLE. MONDAY WILL SEE FAR BETTER DYNAMICS...THUS THE SPC OUTLOOK FOR SEVERE WEATHER. HOWEVER...THE CONVERGENT OUTFLOW BOUNDARY WILL LIKELY BE WELL IN ADVANCE OF THE COLD FRONT...WHICH SHOULD ALSO DEFLECT THE STRONGEST HEATING WELL EAST OF THE CWA AS WELL. THUS...THE WEAKENING CONVECTIVE DEBRIS SHOULD INHIBIT OUR MONDAY SEVERE POTENTIAL...AS WELL AS WIDESPREAD RAIN POTENTIAL AGAIN. SURE SEEMS THIS EVENT SHOULD PRODUCE THE MAJORITY OF ITS RAIN WEST AND SOUTHEAST OF OUR CWA. ERVIN .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 313 PM CDT SUN AUG 31 2014 THE FRONT WILL CLEAR THE SOUTHEAST HALF OF THE AREA LATE MONDAY EVENING. THE SOUTHEAST HALF OF THE AREA SHOULD SEE PRECIPITATION ONGOING AT SUNSET THAT ENDS FROM NORTHWEST TO SOUTHEAST AFTER MIDNIGHT. DRIER AIR MOVING INTO THE AREA SHOULD RESULT IN LOWS NEAR OR SLIGHTLY BELOW NORMAL BY SUNRISE TUESDAY. TUESDAY/TUESDAY NIGHT DRY CONDITIONS ARE EXPECTED AS HIGH PRESSURE MOVES THROUGH THE MIDWEST. TEMPERATURES SHOULD BE CLOSE TO NORMAL. WEDNESDAY MORNING LOOKS TO BE DRY ACROSS THE AREA AS THE HIGH MOVES TOWARD THE EAST COAST. A WEAK DISTURBANCE WILL MOVE THROUGH THE AREA WEDNESDAY AFTERNOON. THE OVERALL FORCING IS NOT STRONG AND MOISTURE AVAILABILITY IS IN QUESTION. IF PRECIPITATION DOES OCCUR IT WOULD BE ISOLATED IN NATURE WITH THE SOUTH HALF BEING FAVORED. WEDNESDAY NIGHT ON... THE MODEL CONSENSUS HAS SLIGHT CHANCE TO CHANCE POPS IN EACH 12 HR PERIOD FROM WEDNESDAY NIGHT THROUGH SATURDAY. THERE IS A WEAK DISTURBANCE MOVING THROUGH THE AREA WEDNESDAY NIGHT/THURSDAY. MOISTURE AVAILABILITY WILL BE ON THE INCREASE BUT THE OVERALL FORCING IS NOT STRONG. THE POSSIBILITY DOES EXIST THERE WILL BE PERIODS OF DRY WEATHER WEDNESDAY NIGHT/THURSDAY. THE MODELS DIFFER SOMEWHAT ON THE TIMING BUT AGREE THAT ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA IN THE THURSDAY NIGHT THROUGH FRIDAY NIGHT TIME FRAME. SEVERAL MODELS ARE PUSHING A SIGNIFICANT HIGH INTO THE WESTERN GREAT LAKES ON SATURDAY. THE CURRENT MODEL CONSENSUS HAS SLIGHT CHANCE POPS ACROSS THE SOUTH QUARTER OF THE AREA BUT THE OVERALL TREND IS SUGGESTING DECREASING PRECIPITATION CHANCES. SATURDAY NIGHT THROUGH SUNDAY THE MODEL CONSENSUS HAS DRY CONDITIONS WITH HIGH PRESSURE OVER THE GREAT LAKES. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 633 PM CDT SUN AUG 31 2014 FOR THE 00Z TAF ISSUANCE...MADE SOME MINOR CHANGES TO TIMING OF THUNDERSTORMS EXPECTED TO MOVE FROM WEST TO EAST ACROSS THE AREA OVERNIGHT. VCTS GROUPS NOW BEGIN AT 06Z AT KCID AND 07Z AT KDBQ/KBRL...WITH TEMPO GROUPS TO COVER HIGHER INTENSITY STORMS WITH MVFR/IFR CIGS AND/OR VSBYS. QUESTIONS LINGER ABOUT THE COVERAGE/INTENSITY OF THE STORMS INVOF KMLI AND POINTS EAST LATE TONIGHT. ANY AFTERNOON REDEVELOPMENT ALONG THE COLD FRONT WOULD BE FAVORED AT KMLI/KBRL...BUT NOT ENOUGH CONFIDENCE TO INTRODUCE IN LATER PERIOD OF TAF AT THIS TIME. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...RP KINNEY SYNOPSIS...ERVIN SHORT TERM...ERVIN LONG TERM...08 AVIATION...RP KINNEY
Hazardous weather outlook, Aug 31, 8:16 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 816 PM CDT SUN AUG 31 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-011100- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 816 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO AREAS WEST OF A LINE FROM MANCHESTER...TO CEDAR RAPIDS AND FAIRFIELD IOWA AFTER 11 PM CDT TONIGHT...AND THEN OVERSPREAD OUTLOOK AREAS TO THE EAST THROUGH EARLY MONDAY MORNING. STORMS WILL BE MORE WIDESPREAD ALONG AND WEST OF THE MISSISSIPPI RIVER THROUGH LATE TONIGHT. ISOLATED STRONG TO SEVERE WIND GUSTS ARE POSSIBLE WITH A FEW STORMS...MAINLY BEFORE 3 AM CDT. THERE WILL ALSO BE A CHANCE FOR LOCALLY HEAVY RAINFALL OF OVER AN INCH IN SOME LOCATIONS BY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WEAKENING COMPLEX OF THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE OUTLOOK AREA MONDAY MORNING. ISOLATED STRONG STORMS WITH GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE. THUNDERSTORMS ARE EXPECTED TO REDEVELOP MONDAY AFTERNOON AHEAD OF A COLD FRONT. DEPENDING ON THE AMOUNT OF CLEARING AND DESTABILIZATION A FEW OF THESE STORMS COULD BECOME SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL MAINLY FROM 2 PM TO 9 PM. THE STORM PREDICTION CENTER HAS PLACED AREAS SOUTH OF A LINE FROM SIGOURNEY...TO DAVENPORT AND FREEPORT...IN A SLIGHT RISK FOR SEVERE WEATHER. THERE IS A NEAR DAILY CHANCE OF STORMS FROM WEDNESDAY THROUGH FRIDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THERE IS A LOW CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED WEST OF THE MISSISSIPPI RIVER LATE TONIGHT. SPOTTER ACTIVATION MAY BE NEEDED FOR PORTIONS OF THE OUTLOOK AREA MONDAY AFTERNOON AND EARLY EVENING. RP KINNEY/05/12
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 11:31 PM CDT | Special Weather Statement | DVN | Cedar, Delaware, Dubuque, Iowa, Johnson, Jones and 4 more | 59 min |
| Sep 1, 12:19 AM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Keokuk, Louisa, Washington | 41 min |
| Sep 1, 1:01 AM CDT | Special Weather Statement | DVN | Benton, Buchanan, Cedar, Delaware, Des Moines, Dubuque and 12 more | 59 min |
| Sep 1, 1:50 AM CDT | Special Weather Statement | DVN | Clinton, Scott | 40 min |
| Sep 1, 4:11 AM CDT | Special Weather Statement | DVN | Putnam | 19 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.